Indiana, 2003

Flood and Damaging Wind in Indiana, August 1 to 2, 2003

August 1 to 2, 2003 · NWS ILN · 2 events in 1 county or zone

1 thunderstorm wind, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 1, 9:00 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 1, 9:00 PM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1000 PM EDT FRI AUG 1 2003

MOIST SOUTHWEST FLOW PERSISTS ALOFT.  SHORT WAVE OVER ILLINOIS IS
ENHANCING CONVECTION THAT IS MAINLY OVER NORTHERN INDIANA AND
NORTHWEST OHIO.  WIDELY SCATTERED TSRA ARE TRAILING THE MAIN
ACTIVITY INTO CENTRAL AND SOUTHERN INDIANA.

WITH ACTIVITY NOT YET AFFECTING MOST OF OUR AREA...CHANCE POPS STILL
LOOK GOOD FOR TONIGHT.  REST OF FORECAST IS STILL HOLDING UP WELL SO
NO UPDATE IS NEEDED AT THIS POINT.

.ILN...NONE.

CONIGLIO
Hazardous weather outlook, Aug 1, 4:30 AM EST, 19 hours 2 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-011115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
530 AM EDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP...MAINLY THIS AFTERNOON.
IT WILL BE POSSIBLE FOR AN ISOLATED STORM TO PRODUCE STRONG WINDS
AND HAIL ESPECIALLY IN THE WESTERN PART OF THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 1, 6:42 PM EST, 4 hours 50 minutes before
OHZ034-020030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
742 PM EDT FRI AUG 1 2003

...A SEVERE THUNDERSTORM IS APPROACHING MERCER COUNTY...

A SEVERE THUNDERSTORM NORTH OF MUNCIE WAS PRODUCING LARGE
HAIL...DAMAGING WINDS...AND VERY HEAVY RAIN.  THIS STORM WILL REACH
MERCER COUNTY BY 830 PM. KEEP TUNED TO NOAA WEATHER RADIO OR OTHER
MEDIA SOURCES FOR ANY WARNINGS THAT MAY BE ISSUED.

CONIGLIO
Local storm report, Aug 1, 7:50 PM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0850 PM EDT FRI AUG 01 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0827 PM    ROCKFORD                  OH   0.75 IN HAIL
08/01/03   MERCER

BC
Local storm report, Aug 1, 10:38 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1138 PM EDT FRI AUG 1 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1128 PM    SAINT MARYS               OH   WIND DAMAGE
08/01/03   AUGLAIZE                       SEVERAL TREES AND POWER
                                          LINES DOWN. REPORTED BY
                                          TRAINED SPOTTER.

RLG

The radar

The Cincinnati radar (KILN), 103 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
August 1, 11:32 PM EST to 11:36 PM EST
Where
Wayne County, Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.833, -84.900

Five trees were knocked down.

Flood, Wayne

When
August 2, 12:10 AM EST to 1:30 AM EST
Where
Wayne forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.864, -85.010 (the zone’s center; the record gives no point)

Heavy thunderstorms moved across the county, causing localized flooding. One road was flooded and closed. A couple of vehicles were stranded in high water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376873, 5376874.